A 36-year-old member asked:
can prolonged use of hydroxychloroquine cause retinopathy?
2 doctor answers • 4 doctors weighed in
Ophthalmology 21 years experience
Yes: Hydroxychloroquine-associated retinopathy is more common based on a higher cumulative dosage. For standard doses, your risk will increase after 5 years of use, but if you are using a higher dose or are petite that will affect the timeline. Your rheumatologist and/or ophthalmologist should be able to give you more guidance.
Psychiatry 25 years experience
Yes: Per Drugs.Com: "Uncommon (0.1% to 1%): Retinopathy (with changes in pigmentation and visual field defects)." "Retinopathy is uncommon if the recommended daily dose is not exceeded. It is usually reversible if therapy is discontinued. If allowed to develop, there may be a risk of progression even after treatment withdrawal."
A 39-year-old member asked:
Will prolonged use of hydroxychloroquine lead to retinopathy?
2 doctor answers • 2 doctors weighed in
Rheumatology 35 years experience
Unlikely: Its unlikely but regular examination by an opthamologist is recommended to watch for any changes.
Last updated May 16, 2020
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$15 per month
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.